Iowa, 2024

Damaging Wind in Iowa, July 25, 2024

July 25, 2024 · NWS DMX · 1 event in 1 county or zone

Increasing warm air advection supported scattered convection, however the lack of surface boundary and modest parameter space prevented storms from becoming organized. A few storms developed across far southern Iowa in the warm air advection wing in the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Increasing warm air advection supported scattered convection, however the lack of surface boundary and modest parameter space prevented storms from becoming organized. A few storms developed across far southern Iowa in the warm air advection wing in the early evening. While these largely remained sub-severe, a single storm did produce a 59 mph gust at the Lamoni ASOS. Based on the radar signature, the environment with increasing dry air aloft, and isolated nature of the report, it is suspected that this was a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 5:33 PM CST, 9 minutes earlier. Its key messages:

  • Warmer and drier conditions Friday and Saturday, with highs in the low 80s northeast to upper 80s southwest.
  • Warm and humid conditions continue through the weekend, with chance for a few showers and thunderstorms Sunday into Monday.
  • Temperatures continuing to increase into early next week, with highs in the upper 80s to low 90s and heat index values nearing triple digits.
Area forecast discussion, Jul 25, 5:33 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 PM CDT Thu Jul 25 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Warmer and drier conditions Friday and Saturday, with highs in
  the low 80s northeast to upper 80s southwest.

- Warm and humid conditions continue through the weekend, with
  chance for a few showers and thunderstorms Sunday into Monday.

- Temperatures continuing to increase into early next week, with
  highs in the upper 80s to low 90s and heat index values
  nearing triple digits.

&&

.DISCUSSION...
Issued at 214 PM CDT Thu Jul 25 2024

Surface high pressure over the great lakes continues to pass over
the northeast portions of the state today, keeping the forecast area
along the transition between high and relatively low pressure.
Moisture pooling in the lower levels produced fog and low clouds
this morning, with stratus still lingering west and cumulus starting
to bubble further north and east. A few isolated showers have
developed through the day, but have been short lived with little
forcing in place to sustain them. Increasing warm air advection
through the afternoon and into the overnight will support chances
for additional isolated and transient showers, with even a few
lightning strikes possible, if the instability aloft can be
realized. That being said, with dry air aloft as well as warmer air
already beginning to move into the mid levels, the environment will
be working against any convective development. The severe weather
threat will be low, with the greatest risk from any convection being
a rogue lightning strike and breezy winds.

The surface high pressure will slowly depart east with the upper
level trough tomorrow into Saturday, with drier weather expected the
next two days. Low level moisture remains pooled along a weak
boundary around 925 to 850mb, which will once again bring low clouds
and potentially patchy fog in the morning, although increased flow
will mitigate any widespread fog concerns. As surface low pressure
approaches from the west, tightening pressure gradients will also
bring breezier winds to the northern and western portions of the
area Friday and into the weekend. However, the bigger story will be
the increasing temperatures as upper level ridging brings warmer 850
mb temperatures into the forecast area. Highs on Friday and Saturday
will be in the mid to upper 80s and even near 90 for some in
southwest Iowa. However, highs on Saturday could get somewhat
dampened further east due to an upper level low bringing cloud cover
and potentially a few showers into eastern Iowa on Saturday.

The warming trend plateaus briefly on Sunday as this upper level
wave cuts off the warmer 850 mb temperatures before it departs east
with the upper level flow. Quickly on it’s heels will be another
upper level trough bringing more shower and thunderstorm chances to
the area late Sunday into early Monday. At this time, the severe
environment doesn’t look overly concerning with modest instability
values in the 1000-2000+ range but low end bulk shear values of 20
to 30 kts. That being said, PWAT values of 1.5 to 2 inches and
strong low and mid level moisture transport could make locally heavy
rainfall a concern. Either way, risks will be better evaluated as we
get within the high res window.

After the passage of this upper trough, upper ridging fully builds
in to start the work week, bringing 850 mb temperatures of 20 to 25
celsius and resultant highs in the 90s. With plenty of moisture
around, heat index values next week could push near 100, making for
a few days of uncomfortable temperatures. The saving grace would be
any cloud cover from convection surrounding the state, but even
without full sun, dewpoints in the 70s will still make for sticky
conditions. Highs look to peak on Wednesday before another upper
level wave brings more shower and thunderstorm chances through mid-
week. However, with this system being toward the end of this
forecast cycle, there is still quite a bit of spread among guidance,
with the ECMWF bringing the upper low through Iowa, while the GFS
and Canadian models keep it further to our north. In ensemble land,
similar progressions to each deterministic model are shown in their
respective ensembles, resulting in a fairly muted signal from the
grand ensemble. Therefore, with no signal to key in on, will just
continue to monitor the trends for now, as there will be plenty of
time to work on specific details in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 630 PM CDT Thu Jul 25 2024

Lingering low level moisture will result in both ceilings and
visibilities flirting with MVFR conditions at times, mainly
through 14z. Confidence in occurrence at any particular location
and time has resulted in mainly VFR conditions in the TAFs however
with only a brief, token mention of MVFR in the most likely
sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Dodson
AVIATION...Small
Hazardous weather outlook, Jul 25, 2:32 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Thu Jul 25 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
332 PM CDT Thu Jul 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return later Sunday into early next week.

Temperatures will continue to warm through this weekend into at
least the first part of next week. The highest heat indices that
may near or exceed 100 degrees are likely on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed for the next several days.

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
July 25, 5:42 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -93.900

The Lamoni ASOS reported a gust of 59 mph. Likely a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199268.